Addiction Drug Use Heroin The Short-Term Effects of Heroin Use By Buddy T Buddy T Facebook Twitter Buddy T is an anonymous writer and founding member of the Online Al-Anon Outreach Committee with decades of experience writing about alcoholism. Learn about our editorial process Updated on April 21, 2021 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Steven Gans, MD Medically reviewed by Steven Gans, MD Steven Gans, MD is board-certified in psychiatry and is an active supervisor, teacher, and mentor at Massachusetts General Hospital. Learn about our Medical Review Board Print Andrew Burton Collection/Getty Images News As soon as heroin enters the brain, the user experiences a surge of the pleasurable sensation known as a "rush." When heroin enters the brain, crosses the blood-brain barrier, it is converted to morphine and quickly binds to opioid receptors, producing that euphoric feeling. How quickly the heroin enters the brain determines the intensity of the "rush." When heroin is injected it causes a much quicker reaction than if it is smoked. If it is smoked, the reaction is quicker than if it is snorted. But, no matter how it is administered it enters the brain very rapidly and this is one reason heroin is so addictive. Other Short-Term Effects Other than the euphoric rush, users usually experience dry mouth, a warm flushing of the skin, and their extremities begin to feel heavy. Sometimes users can experience nausea, vomiting, and severe itching. After the initial, short-term effects of the drug, users can feel drowsy for several hours, due to heroin's effect on the central nervous system. During this period cardiac function and breathing can slow down. In the case of a heroin overdose, breathing can slow to the point of being life-threatening. The Health Effects of Heroin Street Heroin Is Not Always Pure Because heroin is often mixed with other substances before it is sold on the street level, the short-term effects that users experience can depend on many factors, including how much the drug was "cut" and what substance was used. Heroin is often mixed with substances like baby powder or baking soda, which results in reducing the potency of the drug. However, sometimes it is mixed with other substances that can increase the effects of the drug. Side Effects Can Be Deadly In recent years, healthcare officials have reported an increase in incidents in which heroin was mixed with the powerful painkiller fentanyl, a synthetic opioid that is much more powerful than pure heroin. The results were a significant increase in overdose deaths across the United States. The danger lies in the fact that heroin users really have no way of knowing exactly what they may be getting or how pure it may be. They really never know what they are actually taking. Users who are used to using heroin that has been highly diluted by mixing it with baking soda, who unexpectedly use heroin that has not been cut—or that which has been mixed with other drugs—can accidentally overdose. Symptoms of a Heroin Overdose Taking too much heroin, accidentally or intentionally, can cause an overdose that can affect the airways, lungs, eyes, ears, nose, throat, heart, blood, skin, stomach, intestines, and the nervous system. If you suspect that someone has overdosed on heroin, call 911 immediately, or call the national, toll-free Poison Help hotline (800-222-1222). Here are symptoms of a heroin overdose: No breathing Shallow breathing Slow and difficult breathing Dry mouth Extremely small pupils Discolored tongue Low blood pressure Weak pulse Bluish-colored nails and lips Spasms of the stomach and intestines Coma Delirium Disorientation Drowsiness Uncontrolled muscle movements If you or a loved one are struggling with substance use or addiction, contact the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline at 1-800-662-4357 for information on support and treatment facilities in your area. For more mental health resources, see our National Helpline Database. How to Recognize the Signs of Drug Overdose 6 Sources Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Schaefer CP, Tome ME, Davis TP. The opioid epidemic: a central role for the blood brain barrier in opioid analgesia and abuse. Fluids Barriers CNS. 2017;14(1):32. doi:10.1186/s12987-017-0080-3 Novak SP, Kral AH. Comparing injection and non-injection routes of administration for heroin, methamphetamine, and cocaine users in the United States. J Addict Dis. 2011;30(3):248–257. doi:10.1080/10550887.2011.581989 National Institute on Drug Abuse. Drug Facts. What is heroin?. National Institute on Drug Abuse. Heroin. What are the immediate (short-term) effects of heroin use?. U.S. Drug Enforcement Administration. Drug Facts. Fentanyl. U.S. National Library of Medicine. Medline Plus. Heroin overdose. Additional Reading National Institute on Drug Abuse. Heroin. Research Report Series. The Partnership at DrugFree.org. Heroin. Drug Guide. By Buddy T Buddy T is an anonymous writer and founding member of the Online Al-Anon Outreach Committee with decades of experience writing about alcoholism. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Get Treatment for Addiction Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.